Iowa, 2009

Hail and Damaging Winds in Iowa, June 7, 2009

June 7, 2009 · NWS DVN · 3 events in 1 county or zone

A nearly stationary front was draped across Iowa and Illinois June 7, providing the area with mostly cloudy skies and scattered shower and thunderstorms. One storm in Van Buren County surpassed severe thresholds downing some trees and breaking windows with wind-driven hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A nearly stationary front was draped across Iowa and Illinois June 7, providing the area with mostly cloudy skies and scattered shower and thunderstorms. One storm in Van Buren County surpassed severe thresholds downing some trees and breaking windows with wind-driven hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 7, 2:02 PM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 2:02 PM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT SUN JUN 7 2009

.SYNOPSIS...
THE 2 PM SURFACE ANALYSIS INDICATES UPPER MIDWEST RAPIDLY CLEARING
RAPIDLY OVER FORECAST AREA ALLOWING FOR FAVORABLE CONDITIONS FOR
CONVECTION LATE THIS AFTERNOON.  NOWCAST TOOLS SUGGEST INITIATION
ALONG AND ESPECIALLY WEST OF I-35 CIRCA 4-5 PM.  PROPAGATION VECTORS
AND VARIOUS LOCAL TECHNIQUES SUPPORT STRONG CONVECTION TO PROPAGATE
AND MOVE EAST NORTHEAST INTO FORECAST AREA THIS EVENING WITH BACK-
BUILDING POTENTIAL INTO MONDAY AM.  PW/S AOA 1.5 INCHES SUPPORT HEAVY
TO LOCALLY HEAVY RAINS.  UPPER AIR ANALYSIS SUPPORTS SFC LOW TO PASS
OVER FORECAST AREA EARLY TOMORROW WITH QUESTION OF REDEVELOPMENT
BEFORE SYSTEM MOVES EAST BY MID/LATE MONDAY AFTERNOON.

&&

.NEAR TERM...TONIGHT...
INITIATION AND MODEL VERIFICATION SUPPORT USAGE OF UKMET/HI RES ECMWF
FORCING...SUPPLEMENTED BY UPPER LEVEL FORCING OF 80 KM NAM-WRF.
FAIRLY STRAIGHTFORWARD FORECAST TONIGHT...LOCAL TOOLS AND TECHNIQUES
SUPPORT MCS WITH SOME BOWING SEGMENTS TO DEVELOP IN WESTERN HALF OF
IOWA AND MOVE INTO FORECAST AREA BY MID-EVENING WITH STRONG TRAINING
OF STORMS POTENTIAL ALONG AND NORTH OF HIGHWAY 30 ALONG 925-850 UPPER
LEVEL FRONT PER WARM ADVECTION WIND TOOL.  SOME MODEST INSTABILITY
MAY ALLOW PER LOCAL TECHNIQUES AND ALGORITHMS FOR ISOLATED SEVERE
INTO LATE EVENING...MAINLY FOR STRAIGHT LINE WINDS UP TO NEAR 60
MPH...MOST GUSTS WITH STORMS SHOULD FALL IN THE 35 TO 45 MPH RANGE.
LOW LEVEL JET OF 40 KTS LATER TONIGHT MAY ALLOW FOR ELEVATED
CONVECTION WITH SOME DRY INTRUSION FROM SW MAY SUPPORT ISOLATED
LARGE HAIL UP TO HALF DOLLAR SIZED...OR 1.25 INCH IN DIAMETER. HEAVY
RAIN MAIN RISK TONIGHT WITH LOCALIZED 1 TO 2 INCHES NORTH OF I-80 AND
LOCALIZED 3 PLUS POSSIBLE WITH TRAINING AND INTERSECTING BOUNDARIES
ALONG TRIPLE POINT.  SOME MINOR FLOODING POSSIBLE BUT AREA RIVERS AND
FLASH FLOOD GUIDANCE SUGGEST RISK NOT HIGH ENOUGH FOR A WATCH ATTM...
PASS FOR EVENING SHIFT TO REASSESS. MINS TONIGHT...HAVE KEPT MAINLY
IN MID TO UPPER 60S FOR WARMEST AND MUGGIEST MINS OF THIS WARM
SEASON.  ..NICHOLS..

.LONG TERM...MONDAY THROUGH NEXT SUNDAY...
MONDAY THROUGH TUESDAY NIGHT...AS ALWAYS WITH NOCTURNAL CONVECTION
AND MCS/S...WHAT DEBRIS AND BOUNDARIES THAT LINGER OUT OF SUN NIGHT
INTO MON MORNING WILL BE A BIG PLAYER FOR MIDDAY AND MON AFTERNOON
POTENTIAL. THE SHORT RANGE MODELS CONTINUE TO BE MORE PROGRESSIVE
WITH EJECTING UPPER TROF/NOW SEEN LIFTING OUT OF THE NORTHEAST GRT
BSN ON W/V IMAGERY/...WITH BULK OF THE LIFT/FORCING FROM THIS
FEATURE SHIFTING EAST AND SOUTHEAST OF THE DVN CWA AFTER 18Z MON.
BUT THE 12Z NAM AND GFS HAVE TRENDED BACK WESTWARD SOMEWHAT WITH
THEIR DEEP CONVECTIVE AXIS WITH A MAXIMUM ACRS THE SOUTHEAST THIRD
TO HALF OF THE DVN CWA BY 18Z. THIS WOULD SUGGEST MIDDAY OR EARLY
AFTERNOON STORMS FIRING ALONG AND EAST OF THE MS RVR...AND EVOLVING
AS THEY MIGRATE EASTWARD AHEAD OF THE FROPA AND BEST INSTABILITY
AXIS. THIS PROCESS OF COURSE HIGHLY DEPENDANT ON THE CONVECTION AND
DEBRIS LINGERING OUT OF SUNDAY NIGHT...AND EXPECT AN MCS ONGOING
ACRS THE NORTH HALF AND THEN PROPAGATING EASTWARD OR DECAYING
DIURNALLY THROUGH LATE MORNING AND WILL CONTINUE LIKELY POPS IN THE
MORNING FOR THIS POTENTIAL. SOME BACK BUILDING HEAVY RAINERS MAY
STILL BE ONGOING AT DAYBREAK ALONG AND NORTH OF I80...WITH LLVL
SHEAR VALUES AND SRH/S STILL SUPPORTING POSSIBLY AN EARLY MORNING
SEVERE RISK AGAIN BEFORE EXITING OR DECAYING AS WELL AS WIND
PROFILES BECOMING UNIFORM THROUGH THE COLUMN IN A WEST-TO-SOUTHWEST
MODE BY 18Z. THE NEW 12Z ECMWF SUPPORTS EARLIER THINKING OF THE
PRIME SIGNIFICANT CONVECTION TAKING OFF MON AFTERNOON OCCURRING TO
THE EAST AND SOUTHEAST OF THE DVN FCST AREA FROM NEAR THE WARM FRONT
IN NORTHERN LOWER MI...SOUTHWESTWARD ALONG TH BEST AFTERNOON
INSTABILITY AXIS THROUGH NW INDIANA AND CENTRAL IL....AND THEN
EXTENDING THROUGH AND SOUTHWEST OF THE ST LOUIS AREA. WILL KEEP
LIKELY POPS GOING IN THE FAR EAST AND SOUTHEAST CWA AFTER 18Z MON
ALONG THE WESTERN FRINGE/GRADIENT OF DEEP CONVECTIVE INDICE
MAX...BUT THEN TREND LOWER TO THE WEST AND ESPECIALLY POST-
FRONTALLY. THUS A SVR POTENTIAL ALONG WESTERN INSTABILITY GRADIENT
STILL POSSIBLE MON AFTERNOON IN THE FAR EASTERN CWA.  COULD
HAVE SOME DECENT WEST TO NORTHWEST POST FRONTAL SFC WINDS WITH GUSTS
AT LEAST 30 MPH LATE MON AFTERNOON AND EVENING...POSSIBLY HIGHER WITH
ANY GRAVITY WAVE INTERACTION. MOST PRECIP OUT OF THE DVN CWA BY 00Z
TUE...WITH SEASONABLY DECENT CAA REGIME SETTLING IN FOR LATER MON
NIGHT INTO TUE AND ONGOING TEMPS LOOK ON TARGET.

WITH CONFLUENT WESTERLIES TAKING SHAPE JUST UPSTREAM...LATEST MODEL
TRENDS SUPPORT AN EARLIER ARRIVAL OF NEXT MAIN WAVE OUT OF THE GRT
BSN WHICH COULD FUEL AN ELEVATED SHOWER OR EVEN AN MCS LIKE COMPLEX
ACRS AT LEAST THE SOUTHERN HALF OF THE FCST AREA LAT TUE NIGHT INTO
WED...WITH ANOTHER SURGE/WAVE RIPPLING ALONG THE LLVL BAROCLINICITY
WED NIGHT INTO EARLY THU MORNING. EACH OF THESE WAVE PASSAGES WILL
BE ACCOMPANIED BY A SOUTHWESTERLY ENHANCED LLJ AND ELEVATED THTA-E
FEED AND CONVERGENCE...WITH ENOUGH MID LAYER CAPES AND INSTABILITY
TO FUEL A FEW EMBEDDED THUNDERSTORMS ACRS THE SOUTHERN THIRD OF THE
FCST AREA TUE NIGHT AND AGAIN LATE WED INTO WED NIGHT. BUT HOW FAR
NORTH OR SOUTH THESE PROCESSES WILL OCCUR AND HOW MUCH OF THE LOCAL
AREA THEY WILL EFFECT STILL SOMEWHAT UNCERTAIN AND WILL MAINTAIN
SLIGHT CHC/C ACRS THE NORTH...AND MODERATE CHC POPS IN THE CENTRAL
ANS SOUTHERN CWA THROUGH THIS MID WEEK PERIOD. CLOUD COVER/DEBRIS
COULD MAKE WED GUIDANCE HIGHS TOO OPTIMISTICALLY MILD AND MAY
UNDERCUT FURTHER FORM THE ALREADY COOL/SUB-GUIDANCE HIGHS ONGOING IN
THE GRIDS. WILL WALK LINGERING OVERRUNNING SHOWERS OUT OF THE
SOUTHERN CWA THU MORNING...AND ANY CLEAR OUT WILL SET THE STAGE FOR
A SEASONABLY COOL THU NIGHT WITH SOME UPPER 40S POSSIBLE IN THE
NORTH.

MEDIUM RANGE ENSEMBLES GENERALLY SUGGEST DIGGING WEST COAST OR
INTERMOUNTAIN WEST L/W TROF TO EFFECTIVELY AMPLIFY EASTERN ROCKIES/
PLAINS UPPER RIDGING BY THE WEEKEND...MAINTAINING NORTHWEST FLOW AND
COOL INFLUX OUT OF CENTRAL CANADA FOR THE WEEKEND. THE EXTENDED
MODELS ARE DISAGREEING ON THE EXTENT OF THIS UPPER PATTERN BREAKDOWN
AND POSSIBILITY OF RIDGE RIDING OR UNDERCUTTING ENERGY PRODUCING THE
NEXT CHANCE FOR PRECIP IN THE LOCAL AREA. SOME LONG RANGE SIGNALS
SUGGEST MAYBE ELEVATED ACTIVITY EFFECTING THE LOCAL FCST AREA LATER
SAT NIGHT AND LINGERING INTO SUNDAY...BUT BIG MODEL DIFFERENCES MAKE
FOR MUCH UNCERTAINTY AND WILL ONLY GO WITH PHANTOM SLIGHT CHC POPS
FOR NOW FOR SAT NIGHT THRU SUNDAY NIGHT.    ..12..

&&

.AVIATION...
VFR CONDITIONS WITH PARTLY TO MOSTLY CLEAR SKIES UNTIL 01-03Z. LARGE
AREAS OF +TSRA/+SHRA TO OVERSPREAD DBQ-CID TERMINALS AFTER 03Z WITH
EXTENDED PERIODS OF MVFR TO IFR CONDITIONS...ESPECIALLY AFTER 06Z.
MLI TERMINAL TO EXPERIENCE PERIODS OF SHRA/TSRA OF VFR TO BRIEF MVFR
CONDITIONS AFTER 04Z THROUGH 12Z.  THE BRL TERMINAL TO REMAIN VFR
CONDITIONS WITH SCATTERED CONVECTION POSSIBLE AFTER 08Z.  AFTER
14Z...VFR CONDITIONS TO RETURN WITH LOCALIZED MVFR CIGS OF 2-3K
AGL AT DBQ-CID TERMINALS UNTIL 17Z.    ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/12
Hazardous weather outlook, Jun 7, 3:51 AM CST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT SUN JUN 7 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF RAIN AND THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE
OUTLOOK AREA THIS MORNING...BUT WEAKEN CONSIDERABLY BY AFTERNOON.
THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT LIGHTNING AND
BRIEF HEAVY RAIN. ISOLATED HAIL UP TO QUARTER SIZE IS ALSO POSSIBLE.

LOW PRESSURE WILL BE MOVING INTO NORTHERN IOWA TONIGHT WITH A
TRAILING COLD FRONT MOVING ACROSS IOWA. NUMEROUS THUNDERSTORMS WILL
DEVELOP TONIGHT WITH SEVERE THUNDERSTORMS LIKELY. THE MAIN THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS GREATER THAN 60 MPH AND
HAIL LARGER THAN QUARTER SIZE. AN ISOLATED TORNADO IS POSSIBLE THIS
EVENING MAINLY NORTH OF HIGHWAY 30 IF THUNDERSTORMS CAN FORM NEAR A
STALLED BOUNDARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY MORNING OVER THE
OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE WEST. REDEVELOPMENT
OF STORMS MONDAY AFTERNOON HINGES ON THE AMOUNT OF SUNSHINE AND
INSTABILITY AHEAD OF THE FRONT. AT THIS TIME THE MAIN THREAT OF
SEVERE STORMS MONDAY AFTERNOON WILL BE EAST OF A FREEPORT TO MACOMB
LINE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ABOUT WEDNESDAY BUT IT IS
TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED
TONIGHT.

HAASE/LE

In the hours before

Special weather statement, Jun 7, 7:32 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT SUN JUN 7 2009

IAZ040-041-051-052-080230-
BENTON-BUCHANAN-DELAWARE-LINN-
832 PM CDT SUN JUN 7 2009

...SPECIAL WEATHER STATEMENT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES WEST OF KEYSTONE...OR 30 MILES WEST OF
VINTON...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GARRISON AROUND 910 PM CDT...
  MOUNT AUBURN AND VINTON AROUND 920 PM CDT...
  BRANDON AND URBANA AROUND 930 PM CDT...

PENNY SIZE HAIL...WINDS UP TO 60 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...MAY OCCUR WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4262 9158 4195 9174 4194 9231 4227 9231
      4230 9223 4230 9208 4250 9207
TIME...MOT...LOC 0131Z 248DEG 31KT 4207 9261
Special weather statement, Jun 7, 8:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT SUN JUN 7 2009

IAZ077-087-088-098-080400-
HENRY-JEFFERSON-VAN BUREN-WASHINGTON-
958 PM CDT SUN JUN 7 2009

...SPECIAL WEATHER STATEMENT...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES WEST OF DOUDS/LEANDO...OR 25 MILES
SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BATAVIA AND 9 MILES NORTHWEST OF DOUDS/LEANDO AROUND 1055 PM CDT...
  LIBERTYVILLE...8 MILES SOUTH OF ABINGDON AND 9 MILES WEST OF
  FAIRFIELD AROUND 1100 PM CDT...

PENNY SIZE OR LARGER HAIL...WINDS GREATER THAN 35 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE POSSIBLE WITH
THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4114 9219 4117 9172 4090 9170 4078 9219
TIME...MOT...LOC 0257Z 233DEG 26KT 4069 9261

DLF

The radar

The Quad Cities radar (KDVN), 152 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Van Buren

When
June 7, 9:35 PM CST
Where
Van Buren County, 0.61 mi SSW of Douds
Measured
1 in hail
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.842, -92.086

Wind driven hail broke some windows just outside of Douds, IA around 1035 pm June 7.

Thunderstorm Wind, Van Buren

When
June 7, 10:00 PM CST
Where
Van Buren County, 1.05 mi E of Leando
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -92.080

Winds estimated to be 65 mph blew a tree down in the vicinity of Douds and Leando, IA around 11 pm June 7.

Thunderstorm Wind, Van Buren

When
June 7, 10:00 PM CST
Where
Van Buren County, 0.29 mi SW of Douds
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.847, -92.083

Winds estimated to be 70 mph blew a tree down onto a house along Highway 98 south of the Pedrick Funeral Home on the north side of Douds, IA around 11 pm June 7.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185988, 173959, 185980.